The great medicine rip-off
A huge industry exists to sell us pills and powders for ailments we can often treat ourselves. Dr Ed Walker finds it all a bit hard to swallow
Published 15/04/2008 | 14:52
Walk in to any pharmacy and you'll find a dazzling array of tablets, capsules, salves and linctuses available to buy "over the counter" (OTC). These are medicines that can only be sold by a pharmacist, but do not require a prescription.
The bestsellers are usually found directly behind the chemist's counter, at eye level, just like the cigarettes in a newsagent. While some of them work, others are overpriced, ineffectual, or sometimes even harmful. With a little simple advice, you can treat yourself very effectively without them – and save yourself some money.
This is a huge, lucrative market: 80 per cent of people with a headache will purchase painkillers over the counter. There are three mild but effective analgesics – aspirin, paracetamol and ibuprofen – that have long outgrown their product licenses and so can be manufactured, and sold, very cheaply. This means that drug companies have to come up with ingenious ways of packaging the same medication.
For example, the manufacturers of Nurofen have come up with no fewer than 20 different products to get the same active ingredient, ibuprofen, into your body. Two of these preparations have an added ingredient, but the other 18 are simply ibuprofen, in various guises and coatings – some designed to act quickly, others to last a long time. You can buy a pack of 16 Nurofen caplets, each containing 200mg of ibuprofen, for £1.79 – or a pack of 16 generic ibuprofen tablets, exactly the same strength, for 37p.
Other manufacturers try to create a niche by using combinations of different painkillers in the same branded tablet. Anadin is the leader in this field, with a baffling range of similarly named products. It stops being funny when you're an emergency physician faced with someone who has taken an "overdose of Anadin" – you need to know which particular flavour.
There's Anadin Paracetamol, which is just what it says: 500mg of paracetamol in each tablet, at a cost of 16 tablets for £2.09 (compared with 35p for 16 non-branded tablets). Or Anadin Ibuprofen (200mg of ibuprofen), Anadin Ultra (the same, in a liquid-filled capsule), Anadin Original (aspirin and caffeine) or Anadin Extra, a cocktail of paracetamol, aspirin and caffeine.
Caffeine is added to a lot of proprietary analgesics, supposedly to enhance the effect. The dose is about equivalent to a third of a cup of coffee. "It is claimed that the addition of caffeine may enhance the analgesic effect," says the British National Formulary, the UK prescriber's bible, "but the alerting effect, mild habit-forming effect and possible provocation of headache may not always be desirable. Moreover, in excessive dosage or on withdrawal caffeine may itself induce headache."
The final player in the OTC analgesia game is codeine, a morphine-like drug that is banned in all non-prescription drugs in the US. The dosage is usually too small to have an effective analgesic effect (8mg, as opposed to the 30-60mg of codeine you'd be given on prescription), but high enough to cause dependency in some people. Figures are hard to come by, but there are probably thousands of people in the UK with an addiction to OTC codeine-containing painkillers.
All minor analgesics can give rise to a curious condition called "analgesic headache" which, as its name suggests, is a headache that actually gets better when you stop taking painkillers. Something to bear in mind if that headache just won't go away.
Best advice: Beware of branded analgesic drugs – none contain any active ingredients that cannot be bought separately for a fraction of the price. If you do need to treat your own pain, paracetamol is a good place to start. If that doesn't work, you can combine some generic paracetamol with generic ibuprofen (don't exceed the dosage guidelines for either drug, and read both information leaflets carefully). The two analgesics have different actions, and work very well together – and all for under a pound. If you want to "enhance the analgesic effect", try a cup of tea.
Quite why drinking something (ie, pouring it into your gastrointestinal tract) should be thought to benefit a cough (which originates in your respiratory tract) is shrouded in the mists of medical history. Even a linctus that claims to "coat" the throat won't reach the parts that the cough is coming from – unless you accidentally inhale the stuff, in which case you will have a very nasty cough indeed.
Cough medicines got some bad press recently when a range was withdrawn from sale to parents of children under two. But doubts about the efficacy of cough treatments go at least as far back as 2002, when the British Medical Journal published a review concluding that "over-the-counter cough medicines for acute cough cannot be recommended because there is no good evidence for their effectiveness".
Proprietary cough medicines contain a bewildering array of supposedly active components, such as dextromethorphan (a narcotic analgesic derivative, with hallucinogenic properties in overdose), diphenhydramine (an antihistamine, with mild sedating effects, and the active ingredient of OTC sleeping pills such as Nytol), decongestants such as phenylephrine and pseudoephedrine (which can be used to synthesise "crystal meth" by those with a little biochemical know-how) and so-called "expectorants" to loosen mucus, such as guaifenesin. While none of these chemicals are especially harmful if taken in the correct dosage, there is no evidence whatever that they will do a cough any good.
Best advice: Bear in mind that it's not always a good idea to suppress coughs, which are nature's way of getting rid of respiratory debris that shouldn't be there. Persistent coughs that last more than two or three weeks may be an indicator of more serious underlying disease – even something as serious as tuberculosis. The best way to treat an acute cough is to treat, or at least alleviate, the underlying cause, by using fever-lowering medicine such as paracetamol or ibuprofen, and possibly antibiotics (if prescribed). If you cannot resist the temptation to swallow something sugary, stick to simple linctus, which probably won't help, but is, at least, harmless and inexpensive.
Rather a misnomer, as there is still no remedy for the common cold. All such products are designed to ease the symptoms of viral upper respiratory tract infections, usually through the use of drugs that reduce pain, lower fever, and shrink the congested blood vessels lining the nose and sinuses. Most are based on the "hot fruity drink" formula, thanks to the old remedy of hot lemon and honey, and the still unproven idea that high doses of vitamin C can cure colds.
Some temporary relief may be obtained by using these products, but they have some problems, too. Most of the powders and capsules sold to combat cold symptoms already contain paracetamol, a drug that quietly purees your liver over a few days if you take too much of it. So be sure not to take anything else containing paracetamol at the same time. And "fixed dose" combinations of any kind are generally frowned upon by pharmaceutical purists. People respond differently to different drugs, and if you are going to treat someone with more than one drug, ideally the dose of each one should be tailored to the individual.
Best advice: A combination of paracetamol and ibuprofen can provide good relief from the symptoms of cold and flu. They both lower fever, and are both effective analgesics. Sipping hot fluids may help to loosen nasal secretions, and honey has a mild antiseptic effect. If you need a decongestant, it makes more sense to apply it to the nose as a spray rather than to take it by mouth. But beware of the "rebound" nasal congestion that can occur after using decongestant sprays. Use decongestants sparingly, and for as short a time as possible.
Generations of children have grown up having their cuts and abrasions cleaned and dressed with preparations like Dettol, TCP and Germolene. The smell of these can still conjure up images of grazed summer knees and wasp stings. You may be surprised to learn that, in general, antiseptics are simply not used by healthcare professionals any more. Any chemical that is powerful enough to kill or damage bacteria on contact will do the same thing to skin cells, and can delay wound healing. There is also some evidence that indiscriminate use of antiseptics can lead to the development of bacterial resistance.
Best advice: To clean a dirty wound, the best way is to run tap water over it. Just plain tap water will do – it doesn't have to be boiled, or have salt added to it. It is the physical agitating effect of the water that does the cleaning, and while tap water may not be completely sterile, it is certainly clean enough for the job. Running cold water is also the first-line treatment for burns. Again, no rocket science here. Your flesh is being cooked by the heat that has just been applied to it, and all you are doing is halting the cooking process.
If a wound is minor enough to be treated at home, then after cleaning it, all you are aiming to do is keep it clean and free from physical disturbance so it can heal. You do not need to apply any ointments or antiseptics, though it is kinder and easier if you use a non-adherent dressing.
Previously 'Prescription-Only' drugs
There has been a recent trend (due mainly to pressure from drug manufacturers) to downgrade some medicines from prescription-only to OTC sales. It is more expensive to buy these drugs than to get them on NHS prescription, and the dose of drug in the OTC preparations is far lower than usually prescribed.
Zocor Heart-Pro is the OTC form of simvastatin, a cholesterol-lowering agent. The dose in this OTC preparation is 10mg, a fact that many physicians find odd. If you can take some time out of your busy schedule to consult a doctor about your cholesterol, not only will you hopefully get your levels measured, you may also be prescribed, if appropriate, a dose of simvastatin of 40mg. Some people are prescribed more than this.
Similarly, some antacids, such as ranitidine, are now available to purchase. The dose of ranitidine you can buy is 75mg; the usual prescribed dose is more like 300mg.
Best advice: If you are concerned about your cholesterol levels, have them checked by your GP. Make sure you get something called the TC:HDL ratio, and not just a simple figure for total cholesterol; also, get a full discussion of the implications of the result – and the need, or lack thereof, for drug treatment. If you do require cholesterol-lowering drugs, these can be prescribed at a dose appropriate for you. This dose will vary from person to person. Low-dose ranitidine and other drugs in the same group can provide effective symptomatic relief from indigestion and heartburn, but should not be used over the long term, as they can mask the symptoms of serious underlying disease.
Dr Ed Walker is an A&;E consultant
Verruca and wart treatment
We tend to worry far too much about verrucas and warts, nearly all of which will disappear eventually on their own. You must be very careful using home remedies, all of which can badly damage skin and tissue surrounding the wart if not used properly. Many GPs can remove these lesions if you wish by freezing with liquid nitrogen.
Haemorrhoids usually require some form of surgery to treat effectively. Creams cannot "shrink" them, but may provide temporary relief from itching and inflammation. You can try and avoid the development of piles by eating plenty of fibre and drinking plenty of fluid.
Eye drops can be useful for hayfever symptoms and dry eyes. But beware of treating red eyes yourself. Be especially careful if only one eye is red – simple conjunctivitis usually affects both eyes. You are also prone to more serious infections if you use contact lenses. If you have a significant eye infection you should go and see an ophthalmic practitioner.
Drops to treat ear wax usually contain hydrogen peroxide, and can be very irritant. A couple of drops of olive oil at night for a few days usually works well, followed by ear-syringing if needed. Ears are uniquely self-cleaning – most problems with impacted ear wax are caused by injudicious attempts at cleaning with ear buds. Remember the rule: don't stick anything in your ear that's smaller than your elbow.